Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 11, 2013, 5:33 PM EDT for Appomattox County, Campbell County, City of Lynchburg, Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2013, 5:33 PM EDT (21:33 UTC)
- Expired
- Jul 11, 2013, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appomattox County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:07 PM EDT | FLASH FLOOD | 2 E Concord, VA | PARTS OF ROUTE 460 AT HWY 24 CLOSED DUE TO FLOODING |
| Jul 11, 6:20 PM EDT | FLASH FLOOD | 2 Wsw Lynchburg City, VA | LAKESIDE DRIVE NEAR COLLEGE DRIVE CLOSED DUE TO FLOODING |
| Jul 11, 6:32 PM EDT | FLASH FLOOD | 4 Ene Forest, VA | MCCONVILLE ROAD FLOODED |
| Jul 11, 6:35 PM EDT | FLASH FLOOD | 2 Sse Lynchburg City, VA | FISHING CREEK FLOODING FLORIDA AVE |
| Jul 11, 7:34 PM EDT | FLASH FLOOD | 3 Nnw Concord, VA | STAGE ROAD FLOODED BY ARCHER CREEK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
911
WGUS51 KRNK 112133
FFWRNK
VAC011-031-680-120030-
/O.NEW.KRNK.FF.W.0030.130711T2133Z-130712T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT THU JUL 11 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
* UNTIL 830 PM EDT
* AT 529 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY
ESPECIALLY ACROSS EASTERN SECTIONS OF LYNCHBURG INTO APPOMATTOX
COUNTY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LYNCHBURG CITY...
CONCORD...
RUSTBURG...
MADISON HEIGHTS...
AND STONEWALL.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3724 7928 3733 7928 3739 7924 3741 7925
3743 7925 3744 7927 3745 7924 3743 7914
3740 7912 3741 7910 3739 7907 3742 7907
3744 7892 3729 7888
$$
JH3 follow-up statements
967
WGUS71 KRNK 112224
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT THU JUL 11 2013
VAC011-031-680-120030-
/O.CON.KRNK.FF.W.0030.000000T0000Z-130712T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF LYNCHBURG VA-CAMPBELL VA-APPOMATTOX VA-
624 PM EDT THU JUL 11 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
AT 619 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. 2 TO 3 INCHES OF RAIN HAS FALLEN.
MANY ROADS FROM WESTERN APPOMATTOX COUNTY INCLUDING PARTS OF HIGHWAY
460 WEST TO THE CITY OF LYNCHBURG HAVE SEEN THE ONSET OF FLOODING
SINCE 5:30 PM. THE HEAVY RAINFALL WILL ALSO LIKELY LEAD TO
SIGNIFICANT FLASH FLOODING WITHIN THE CITY OF LYNCHBURG.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LYNCHBURG CITY...
CONCORD...
RUSTBURG...
MADISON HEIGHTS...
AND STONEWALL.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA ESPECIALLY ACROSS THE CITY OF LYNCHBURG WHERE STORMS
REMAIN ABOUT STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3724 7928 3733 7928 3739 7924 3741 7925
3743 7925 3744 7927 3745 7924 3743 7914
3740 7912 3741 7910 3739 7907 3742 7907
3744 7892 3729 7888
$$
JH049
WGUS71 KRNK 112253
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT THU JUL 11 2013
VAC011-031-680-120030-
/O.CON.KRNK.FF.W.0030.000000T0000Z-130712T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF LYNCHBURG VA-CAMPBELL VA-APPOMATTOX VA-
653 PM EDT THU JUL 11 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
AT 647 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA. FLASH FLOODING IS ALREADY OCCURRING ESPECIALLY ACROSS THE CITY
OF LYNCHBURG WHERE 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR
MAINLY NORTH OF THE LYNCHBURG AIRPORT. RUNOFF WILL CONTINUE TO
CREATE A SIGNIFICANT URBAN FLASH FLOOD EVENT WITH SOME FLOODING
PERSISTING OUTSIDE THE CITY INTO WESTERN APPOMATTOX COUNTY. PERSONS
IN THE CITY OF LYNCHBURG SHOULD BE ALERT FOR RAPID RISES IN WATER
LEVELS...ESPECIALLY IN LOW LYING AREAS WHERE FLASH FLOODING MAY
QUICKLY OCCUR DUE TO DRAINAGE ISSUES.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LYNCHBURG CITY...
CONCORD...
RUSTBURG...
MADISON HEIGHTS...
AND STONEWALL.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3724 7928 3733 7928 3739 7924 3741 7925
3743 7925 3744 7927 3745 7924 3743 7914
3740 7912 3741 7910 3739 7907 3742 7907
3744 7892 3729 7888
$$
JH259
WGUS71 KRNK 112339
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT THU JUL 11 2013
VAC011-031-680-120030-
/O.CON.KRNK.FF.W.0030.000000T0000Z-130712T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF LYNCHBURG VA-CAMPBELL VA-APPOMATTOX VA-
739 PM EDT THU JUL 11 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
AT 735 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT HEAVY RAIN HAD DIMINISHED TO MAINLY LIGHT SHOWERS ACROSS THE
REGION. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN FROM THE CITY
OF LYNCHBURG EAST TO CONCORD AND SPOUT SPRING. RUNOFF FROM THIS
EARLIER HEAVY RAIN WILL LIKELY KEEP FLOODING OF SMALLER CREEKS AND
STREAMS GOING...WITH ADDED URBAN FLOODING PERSISTING A WHILE LONGER.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LYNCHBURG
CITY... CONCORD... RUSTBURG... MADISON HEIGHTS... AND STONEWALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3724 7928 3733 7928 3739 7924 3741 7925
3743 7925 3744 7927 3745 7924 3743 7914
3740 7912 3741 7910 3739 7907 3742 7907
3744 7892 3729 7888
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:13 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 11, 4:13 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT THU JUL 11 2013
.SYNOPSIS...
A DEEPENING UPPER TROUGH ACROSS THE GREAT LAKES WILL PUSH A COLD
FRONT INTO THE REGION TONIGHT. HIGH PRESSURE WILL TRY TO BUILD
INTO THE AREA FROM THE NORTH FRIDAY...BUT WILL BE OVERWHELMED BY
AN UPPER LEVEL LOW WHICH IS FORECAST TO DEVELOP OVERHEAD THIS
WEEKEND AND THEN RETROGRADE...MOVING WESTWARD INTO THE CENTRAL
UNITED STATES NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 400 PM EDT THURSDAY...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8AM FRIDAY MORNING.
THE THREAT FOR FLASH FLOODING WILL PERSIST FOR MUCH OF THE REGION
THROUGH TONIGHT. GIVEN THE EXTREMELY LOW FFG VALUES...EFFICIENT RAIN
PRODUCING THUNDERSTORMS...VERY WET ANTECEDENT SOIL CONDITIONS AND
THE EXTREME EVENTS IN SOME LOCATIONS YESTERDAY.
AN AMPLIFYING SHORTWAVE TROUGH AND THE ASSOCIATED COLD FRONT WILL
MOVE EAST TONIGHT INTO FRIDAY. THESE FEATURES COMBINED WITH
UNSTABLE AIRMASS WILL CONTINUE SHOWERS AND THUNDERSTORMS ACROSS OUR
AREA. SOME WITH HEAVY RAIN ESPECIALLY EAST OF THE BLUE RIDGE
MOUNTAINS. PWATS REMAIN VERY HIGH EAST OF THE ALLEGHANYS 2.0+
INCHES. USED A BLEND OF HRRR...RNKWRFARW AND NAM FOR POPS TONIGHT.
LEANED LOW TEMPERATURES TONIGHT TOWARDS THE WARMER ADJMAV WITH
READINGS FROM THE UPPER 50S IN THE MOUNTAINS TO AROUND 70 DEGREES IN
THE SOUTHEAST. WITH LIGHT WINDS AND LOW LEVEL MOISTURE ADDED SOME
FOG TO ISC GRIDS OVERNIGHT. THE UPPER LOW WILL RETROGRADE BACK INTO
OHIO VALLEY BY THE END OF THE WEEKEND. PLACED THE HIGHEST POPS IN
THE EAST FRIDAY. HIGHS FRIDAY WILL RANGE FROM THE LOWER 70S IN THE
NORTHWEST TO THE LOWER 80S IN THE SOUTHEAST.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EST THURSDAY...
UPPER TROUGH ENTERING NEW ENGLAND IS NO MATCH FOR THE WESTERN
ATLANTIC BERMUDA HIGH. TROUGH IS FORECAST TO QUICKLY CUT
OFF...APPEARING TO BOUNCE OFF THE HIGH (LOOP THE ECMWF 500 HEIGHTS)
AND BEGIN RETROGRADING THIS WEEKEND. AS SUCH...ANY DRY AIR THAT
MANANGES TO MAKE ITS WAY INTO THE AREA FRIDAY AND FRIDAY NIGHT IS
GONE BY SATURDAY. WITH THE UPPER LOW OVERHEAD...COMBINATION OF LIFT
AND DEEPENING EASTERLY FLOW WILL PROMOTE MORE CLOUDS THAN SUN.
MODEL TRENDS SUGGEST A MUCH WETTER SOLUTION OVER THE WEEKEND. HAVE
RAISED POPS AND QPF ACCORDINGLY. WPC (HPC) IS NOW FORECASTING
UPWARDS OF AN INCH /1.00/ OF RAIN CENTERED OVER OUR MTNS FROM
12Z/8AM SATURDAY THROUGH 12Z/8AM SUNDAY. ATTM THINK BULK OF THE
PRECIPITATION WILL COME LATE SATURDAY INTO SUNDAY PER DEEPENING
SOUTHEAST LOW LEVEL FLOW INTO THE MOUNTAINS SATURDAY NIGHT.
SOMETHING ELSE THAT MAY AID IN THE INCREASING RAIN THREAT WILL BE
THE REMNANTS OF TS CHANTAL. THE 85H WIND FIELD FCST TRACK THIS
FEATURE FROM THE BAHAMAS NW INTO THE SOUTHERN APPALACHIANS. THE GFS
SEEMS OVERDONE...BUT THE ECMWF SEEM ABOUT RIGHT RESEMBLING MORE OF
AN OPEN WAVE. EITHER MODEL...HOWEVER...SUGGEST LIKELY TO
CATEGORICAL RAIN THREAT.
TEMPERATURES WILL BE MILD BUT HELD TO A NARROW DIURNAL RANGE PER
MORE CLOUD COVER AND PRECIP THIS WEEKEND...MAINLY 70S TO AROUND
80 FOR HIGHS...LOWS IN THE 60S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...
MODEL GUIDANCE HAS COME TO BETTER AGREEMENT ON THE EVOLUTION OF THE
UPPER-LEVEL PATTERN NEXT WEEK WHICH WILL FEATURE A BUILDING UPPER
LEVEL RIDGE OVER THE MID ATLANTIC. THE UPPER LOW WHICH DEVELOPS AND
BREAKS AWAY FROM THE UPPER TROUGH OVER NEW ENGLAND THIS WEEKEND IS
FORECAST TO RETROGRADE AND PUSH WEST-SOUTHWESTWARD REACHING THE
SOUTHERN PLAINS BY THE MIDDLE OF NEXT WEEK...DAY 7.
THIS SUGGESTS LIFT FOR SHOWERS AND STORMS NEXT WEEK WILL BE LIMITED
TO DAYTIME HEATING...THE UPPER LOW MOVING TOO FAR WEST TO BE AN
INFLUENCE. IF THE RIDGE OF HIGH PRESSURE IS AS ROBUST AS FORECAST
597DM...THIS MAY CAUSE ENOUGH WARMING ALOFT TO POTENTIALLY LIMIT
DEEP CONVECTION TO LESS THAN 20 PERCENT COVERAGE EXCEPT FOR MAYBE
THE MOUNTAINS.
MODEL TEMPS HAVE TRENDED WARMER...BUT STILL NOTHING EXTREME. 85H
TEMPS ARE FCST TO BUILD CLOSE TO +20 DEG C BY MID WEEK WHICH SUGGEST
HIGH TEMPS WELL INTO THE 80S...POSSIBLY 90 URBAN AREAS. LOWS SHOULD
ALSO CREEP UPWARD A LITTLE WITH TMINS IN THE 60S TO AROUND 70.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...
CONVECTION WILL HINDER AVIATION OPERATIONS THIS AFTERNOON INTO
TONIGHT. MVFR/IFR SHOWERS AND THUNDERSTORMS WILL SPREAD EAST
ACROSS THE REGION WITH BEST COVERAGE ALONG AND EAST OF THE BLUE
RIDGE MOUNTAINS.
CIGS WILL OSCILLATE FROM VFR/MVFR OUTSIDE SHRA/TSRA ACTIVITY...BUT
SHOULD PREVAIL HIGH END MVFR TO LOW END VFR.
LIGHT WESTERLY WINDS THIS AFTERNOON WILL TRAINSITION TO WEST
NORTHWEST THIS EVENING INTO TONIGHT. STRONGER WIND SPEED EXPECTED
NEAR AND WITH THUNDERSTORMS. OVERNIGHT...WEST OF THE PIEDMONT...EXPECT
WIDESPREAD LOW CLOUDS/CIGS AND VSBYS TO DEVELOP IN MANY AREAS DUE
TO WET GROUND AND NEAR CALM WINDS. WIDESPREAD IFR-LIFR CIGS/VSBYS
ARE EXPECTED AFT 06Z.
MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID
PERIOD.
MEDIUM CONFIDENCE IN TSRA POTENTIAL AND TIMING THROUGH TAF VALID
PERIOD.
EXTENDED AVIATION DISCUSSION...
MODELS INITIALLY PUSH DEEP CONVECTION TO THE COASTAL AREAS FRIDAY
AND SATURDAY WITH SOME CLEARING OVER THE APPALACHIANS IN THE WAKE
OF THE UPPER LEVEL TROF. RETURN FLOW HOWEVER...IS EXPECTED TO
BRING THE THREAT OF SHOWERS BACK INTO THE FORECAST FOR EARLY NEXT
WEEK...POSSIBLY AS EARLY AS SUNDAY. UNTIL THE MOISTURE
RETURNS...SHOULD SEE VFR CONDITIONS FOR THE FIRST HALF OF THE
UPCOMING WEEKEND...ASIDE FROM EARLY MORNING IFR BR/FG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR VAZ012>019-
022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NCZ001>006-
018>020.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/RABHazardous weather outlook, Jul 11, 4:22 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 PM EDT THU JUL 11 2013 NCZ001>006-018>020-VAZ012>019-022>024-032>035-043>047-058-059-122030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 422 PM EDT THU JUL 11 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING INTO TONIGHT...ESPECIALLY ALONG AND EAST OF INTERSTATE 81. THE GROUND ACROSS THE REGION IS TOTALLY SATURATED FROM PERSISTENT HEAVY RAINFALL DURING THE LAST COUPLE OF WEEKS. LOCATIONS THAT EXPERIENCE THUNDERSTORMS WITH HEAVY RAINFALL WILL LIKELY EXPERIENCE FLASH FLOODING QUICKLY THEREAFTER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD WATCH MAY BE NEEDED DURING THIS TIME FRAME. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH WEDNESDAY APPEARS LOW AT THIS TIME. SPOTTER ACTIVATION FOR FLOODING AND FLASH FLOODING MAY BE NEEDED TODAY AND TONIGHT. RAINFALL REPORTS ARE APPRECIATED AND CAN BE SENT TO THE BLACKSBURG FORECAST OFFICE VIA OUR WEB SITE...FACEBOOK...TWITTER...OR PHONED INTO THE NATIONAL WEATHER SERVICE AT 1...8 6 6...2 1 5...4 3 2 4. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-009>011-020-WVZ042>045-122030- TAZEWELL-SMYTH-BLAND-GILES-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 422 PM EDT THU JUL 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT PRODUCING LOCALLY HEAVY RAINFALL. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD WATCH WILL LIKELY BE NEEDED DURING THIS TIME FRAME. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH WEDNESDAY APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 11, 4:33 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 433 PM EDT THU JUL 11 2013 NCZ003-112100- SURRY NC- 433 PM EDT THU JUL 11 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 500 PM EDT * AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOW GAP...MOVING TO THE EAST AT 10 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SURRY COUNTY. LAT...LON 3646 8092 3653 8087 3652 8075 3640 8081 TIME...MOT...LOC 2029Z 285DEG 8KT 3649 8086 DS
Local storm report, Jul 11, 4:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT THU JUL 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLOOD GALAX CITY 36.67N 80.92W
07/11/2013 CITY OF GALAX VA TRAINED SPOTTER
FLOODING ON GIVENS RD NEAR CHESTNUT CREEK
&&
FISHERSpecial weather statement, Jul 11, 4:57 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 457 PM EDT THU JUL 11 2013 NCZ004-005-112130- STOKES NC-ROCKINGHAM NC- 457 PM EDT THU JUL 11 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 530 PM EDT * AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AYERSVILLE...MOVING TO THE EAST AT 10 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... AYERSVILLE... AND PRESTONVILLE. LAT...LON 3645 8014 3654 8009 3651 7996 3640 8001 TIME...MOT...LOC 2056Z 288DEG 7KT 3647 8007 DS
Special weather statement, Jul 11, 5:11 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT THU JUL 11 2013
NCZ003-112145-
SURRY NC-
511 PM EDT THU JUL 11 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 545 PM EDT
* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOUNTAIN PARK...MOVING TO THE SOUTHEAST
AT 10 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN PARK...
AND STATE ROAD.
LAT...LON 3626 8080 3631 8087 3633 8087 3634 8089
3637 8091 3641 8088 3636 8071
TIME...MOT...LOC 2107Z 301DEG 11KT 3636 8086
DSSpecial weather statement, Jul 11, 5:12 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 512 PM EDT THU JUL 11 2013 NCZ004-005-112145- STOKES NC-ROCKINGHAM NC- 512 PM EDT THU JUL 11 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... CENTRAL STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 545 PM EDT * AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AYERSVILLE TO DANBURY...MOVING TO THE SOUTHEAST AT 10 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... MADISON... DANBURY... MAYODAN... AYERSVILLE... AND MEADOWS. LAT...LON 3641 7990 3630 8019 3641 8028 3649 8002 TIME...MOT...LOC 2107Z 308DEG 8KT 3645 8002 3637 8024 DS
Special weather statement, Jul 11, 5:16 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 516 PM EDT THU JUL 11 2013 VAZ035-112145- AMHERST VA- 516 PM EDT THU JUL 11 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... WESTERN AMHERST COUNTY IN CENTRAL VIRGINIA... * UNTIL 545 PM EDT * AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANT VIEW...MOVING TO THE EAST AT 5 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... NAOLA... AND PLEASANT VIEW. LAT...LON 3752 7930 3762 7930 3765 7918 3754 7912 TIME...MOT...LOC 2113Z 258DEG 5KT 3757 7923 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:01 PM EDT | Special Weather Statement | RNK | Pittsylvania | 29 min |
| Jul 10, 8:12 PM EDT | Special Weather Statement | RNK | Charlotte | 18 min |
| Jul 10, 8:32 PM EDT | Special Weather Statement | RNK | Pittsylvania | 28 min |
| Jul 10, 9:02 PM EDT | Special Weather Statement | RNK | Halifax | 28 min |
| Jul 10, 9:27 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 48 min |
| Jul 10, 9:29 PM EDT | Special Weather Statement | RNK | City of Danville | 46 min |
| Jul 10, 10:02 PM EDT | Special Weather Statement | RNK | Halifax | 28 min |
| Jul 10, 10:04 PM EDT | Special Weather Statement | RNK | Charlotte | 26 min |
| Jul 10, 10:23 PM EDT | Special Weather Statement | RNK | Halifax | 52 min |
| Jul 10, 10:32 PM EDT | Special Weather Statement | RNK | Halifax | 58 min |
| Jul 10, 10:52 PM EDT | Special Weather Statement | RNK | Charlotte | 23 min |
| Jul 10, 11:54 PM EDT | Areal Flood Advisory | RNK | Pulaski | 3 hr |
| Jul 11, 4:48 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bedford, Botetourt, Buckingham and 27 more | 44 hr |
| Jul 11, 10:00 AM EDT | Special Weather Statement | RNK | Halifax | 60 min |
| Jul 11, 3:11 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Jul 11, 3:26 PM EDT | Areal Flood Advisory | RNK | Appomattox | 3 hr |
| Jul 11, 3:28 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 3 hr |
| Jul 11, 3:28 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Jul 11, 3:31 PM EDT | Areal Flood Advisory | RNK | Buckingham | 3 hr |
| Jul 11, 3:40 PM EDT | Special Weather Statement | RNK | Patrick | 35 min |
| Jul 11, 4:00 PM EDT | Areal Flood Advisory | RNK | Patrick | 3 hr |
| Jul 11, 4:10 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 35 min |
| Jul 11, 4:53 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell | 3 hr |
| Jul 11, 4:57 PM EDT | Special Weather Statement | RNK | Henry | 33 min |
| Jul 11, 5:16 PM EDT | Special Weather Statement | RNK | Amherst | 29 min |
| Jul 11, 5:50 PM EDT | Areal Flood Advisory | RNK | Rockbridge | 3 hr |
| Jul 11, 6:24 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 36 min |
| Jul 11, 6:39 PM EDT | Areal Flood Advisory | RNK | Amherst, Rockbridge | 3 hr |
| Jul 11, 7:26 PM EDT | Flash Flood Warning | RNK | Amherst, Rockbridge | 4 hr |
| Jul 11, 7:39 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Jul 11, 7:47 PM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania | 17 hr |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.